Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

St John's Wort Question

(8 Posts)
Kingfisher61 Mon 11-Jan-16 09:59:48

Hi, I have just started taking SJW for my awful anxiety but I'm very confused about the dose. I bought the Mood Ease one a day tablets from Holland and Barrett but when I read the blurb I saw that they only contain 425mg of SJW whereas the recommended daily dose for depression/anxiety is 900mg, so why do I only need to take one a day. Can anyone help please?

TheoriginalLEM Mon 11-Jan-16 10:08:55

the best thing to do with the sjw is put them in the bin and go and visit your gp. Seriously, you need to take a really high dose for it to take affect and for me it is just not specific enough and will mostly be metabolised before it reaches the brain anyway. it isnt without side effects either.

if you have only taken one then it will be fine but you have to leave two weeks between taking sjw and antidepressants.

Kingfisher61 Mon 11-Jan-16 12:10:40

I've been to my doctor on numerous occasions believe me. I was first prescribed citalopram which made me feel awful after a few days so I discontinued them. Then he gave me sertraline and after taking just 2 tablets I was so ill that my son phoned 999. I understand that you are supposed to persevere with these awful side effects because after a "few weeks" it is supposed to get better. I have no support here at home, a dead husband and a son who is 18 and at college all day. How am I just supposed to stay at home on my own all day going mad whilst I wait for the tablets to work? I am trying SJW because I've been told they have less side effects and do a similar job, what's so wrong with that?

TheoriginalLEM Mon 11-Jan-16 12:36:09

i am sorry if i upset you. but in all honesty what you have just posted would make me more cautious about the sjw. It works on serotonin but i don't know how it works. The problem is that flooding your brain with seretonin will actually have the opposite effect that you want long term. its a bit of a vicious circle but i wont bore you with the biology.

i used to take citalopram and for me the nausea only lasted a day or so. i have now switched to escitalopram which is effectively the same drug with fewer side effects.

however i totally understand your reticence about taking the ADs now you have had a bad reaction to them. There are of course others but not everyone tolerates them.

Have you been offered any form of counselling? i found it not that useful if im honest.

from a natural point of view i find that bachs rescue remedy drops helped me alot and also cammomile tea which is my last resort "medicine" because it tastes so vile. it surprised me how calming it was when i was at crisis point. A friend of mine also took valerian which is a plant remedy and found that more useful than prozac. it did make her feel sick though.

Its so hard when you feel you are running out of options.

can you exercise? i made hmm faces at my gp when he suggested that but having started running for other reasons (i am a size 20 so if i can do it....) is also really effective.

am sorry you are having a shit time of it. i am just really wary of sjw and wouldn't touch it with a barge pole.

TheoriginalLEM Mon 11-Jan-16 12:38:15

when i started on citalopram the 2nd time they gave me a weeks supply of diazepam to counter the manic side effects. maybe try again?

Sorry, just really want to help.

Kingfisher61 Mon 11-Jan-16 12:59:17

I'm sorry too that I snapped at you, I'm just at my wits end with this thing and don't know which way to turn. The antidepressants you mentioned also flood your brain with serotonin so what would be the difference? I believe that in Germany they are the first choice of anti depressant offered by doctors before they go down the route of pharmaceutical products. in fact most of the European countries will prescribe them, so I don't understand why you consider them so bad?

My doctor is well and truly p*** off with me I think and believes I don't give the medicine enough time to work before giving up. But being at home all day alone with just my manic thoughts for company doesn't give me the strength I need to carry on.

TheoriginalLEM Mon 11-Jan-16 14:16:44

thats the thing though - the ADs don't flood your brain with seretonin they make your brain use it more efficiently and as a consequence, produce more of its own whereas adding seratonin effectively makes your body lazy about making its own.

its ok to snap - i totally empathise. its shit. i do take ADs but they aren't a cure. they make my anxiety more manageable and thats about it really.

it must be really hard without support. flowers

in your shoes I'd ask about escitalopram and try and sit tight through the first two weeks. There are lots of support threads on here and no one will care if you snap or rant and swear. You can also ask for some diazepam if the first few days are really crap. i had the mother of all panic attacks when i first took citalopram but it was worth sticking with it.

can you get out and about at all in the day?

TheoriginalLEM Mon 11-Jan-16 14:25:12

www.m.webmd.com/vitamins/ai/ingredientmono-329/st+john's+wort/source-2

my issues with it is that i don't know how it works. that you cannot accurately determine the dose of the active ingredient and for it to actually work you need to take ALOT! The interaction with other drugs is also a worry. It's just too much of an unknown entity. the listed side effects are the same as SSRI ADs but imo more likely due to the dosage. The dosage issue is why British Drs aren't able to prescribe it.

all that said- i am one person and some people do find it useful.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now